Alert archive / Ohio / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Cleveland, OH

June 18, 2024Mahoning County, Trumbull County, Ohio

NWS Cleveland, OH issued this flash flood warning at Jun 18, 2024, 1:41 PM EDT for Mahoning County, Trumbull County, Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2024, 1:41 PM EDT (17:41 UTC)
Expired
Jun 18, 2024, 4:45 PM EDT
In force
3 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Mahoning County, OH, Trumbull County, OH

The radar

The Pittsburgh radar (KPBZ), 77 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 1:55 PM EDTFLASH FLOODHubbard, OHFlash flooding in Hubbard with a few vehicles stranded in up to 2 feet of water and people rescued. Several roads closed due to high water.
Jun 18, 3:55 PM EDTFLOOD1 N Hubbard, OHRamp from Interstate 80 eastbound to U.S. 62 closed due to high water.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1543 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WGUS51 KCLE 181741
FFWCLE
OHC099-155-182045-
/O.NEW.KCLE.FF.W.0004.240618T1741Z-240618T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
141 PM EDT Tue Jun 18 2024

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Northeastern Mahoning County in northeastern Ohio...
  Southeastern Trumbull County in northeastern Ohio...

* Until 445 PM EDT.

* At 141 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 2 
  hours. Additional rainfall amounts of 1 to 3 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Youngstown, Boardman, Campbell, Hubbard, Maplewood Park, Vienna 
  Center, Austintown, Struthers, Girard, Lowellville, Churchill, 
  Brookfield Center and West Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4125 8052 4124 8052 4120 8052 4118 8052
      4117 8052 4116 8052 4115 8052 4114 8052
      4102 8052 4108 8074 4125 8063

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 2 HOURS

$$
1 follow-up statement
831 
WGUS71 KCLE 182042
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
442 PM EDT Tue Jun 18 2024

OHC099-155-182052-
/O.EXP.KCLE.FF.W.0004.000000T0000Z-240618T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mahoning OH-Trumbull OH-
442 PM EDT Tue Jun 18 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM EDT THIS AFTERNOON FOR 
NORTHEASTERN MAHONING AND SOUTHEASTERN TRUMBULL COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4125 8052 4124 8052 4120 8052 4118 8052
      4117 8052 4116 8052 4115 8052 4114 8052
      4102 8052 4108 8074 4125 8063

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 1:31 PM EDT, 10 minutes earlier.

Area forecast discussion, Jun 18, 1:31 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
131 PM EDT Tue Jun 18 2024

.SYNOPSIS...
An upper level ridge will persist over the region through this
week, resulting in widespread near-record temperatures across
the area with isolated to scattered thunderstorms possible each
day. The next system won't arrive until the end of the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1:30 PM Update...
Similar to yesterday, pop up thunderstorms are developing
across the region this afternoon. Temperatures in the upper 80s
to lower 90s with dew points in the upper 60s to lower 70s have
allowed for a corridor of 2500+ J/kg of MLCAPE to develop
essentially along and east of I-71. Fairly moist column of air
with PWATs in the 1.5 to 2 inch range in combination with slow
moving/back building storms will lead to some hydrological
concerns in addition to the severe threat this afternoon. Still
anticipating for these storms to diminish this evening with the
loss of daytime heating.

9:45 AM Update:
Gave the temperature/dew point forecast (and resulting apparent
temperatures) a decent look for today. Dew points across parts
of the area were slightly lower than the prior forecast (though
are still in the upper 60s/lower 70s and will remain similar
through the day). Temperatures were near or slightly warmer than
the prior forecast, though a good amount of clouds across
Northwest and North Central OH will cap high temperatures a bit
compared to yesterday. Didn't make large changes to the
temperature forecast though did lower the I-75 corridor and down
towards Marion about a degree. All in all much of the area
should see heat index values top out between 95 and 102 today.

The other forecast item of note this afternoon and evening is
shower and storm potential. A somewhat more moist column than
yesterday may lead to somewhat higher coverage of storms this
afternoon than Monday, though slightly tempered heating due to
clouds and perhaps a bit less downdraft CAPE than Monday could
limit severity of storms a bit. Overall, the Marginal Risk for
wind (and perhaps a bit of hail) is reasonable. Likely will be
several possible foci for storm initiation by midday or early
afternoon...ranging from differential heating on the eastern
edge of thicker clouds spreading in from the west, a lake
breeze from near Cleveland points east, and modest terrain-
enhanced convergence over the central highlands. This will
likely lead to a somewhat chaotic/scattered evolution of storms
amid an environment with otherwise weak forcing and shear. This
could lead to locally slow-moving/training/back-building storms
with heavy rain in this humid environment. Storms will
gradually subside with the loss of heating tonight.

Previous Discussion...
Going to use some degree of a persistence forecast here on the
periphery of the dominant upper level ridge that has provided
the first day of heat in what will be a week of above normal
temperatures. The more recent forecasts have seen either an
increase in the low/mid level moisture supporting convective
cloud growth, or that the models are finally resolving what was
always going to be there much better. Satellite imagery is
showing a solid connection to a tropical moisture feed from the
Gulf of Mexico/Bay of Campeche providing the moisture for the
convection. Plenty of SBCAPE from high dewpoints and air
temperatures in this environment to get scattered thunderstorm
activity for the entire region, again, in a south to north type
flow. With relatively freely rising parcels in surface to 700mb
lapse rates eclipsing 8C/km, some drier air aloft and inverted V
soundings will lend to another day with wind gust threats
despite a relative lack of shear. Pockets of low level f-gen
help with initiation as will a couple of weak waves aloft.
Temperatures on the high side again and will leave the Heat
Advisory in place, but precipitation cooling and cloud cover
will keep some locations in check in terms of temperatures. Some
locations not affected by this could still get into the mid to
upper 90s once again.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
The heat wave and headlines will continue through the short term
period with daily afternoon heat indices in the upper 90s to lower
100s. Not much relief is expected at night either with low
temperatures in the 70s.

Only real change to the forecast is an increased risk for afternoon
isolated strong thunderstorms on Thursday and Friday as moderate to
strong instability will pool across the southern and eastern Great
Lakes. Weak shear less than 20 knots is expected, so anticipate any
thunderstorms that do develop will be poorly organized and generally
short-lived. These storms will primarily carry a damaging wind risk
given steep low-level lapse rates and large theta-e differences.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
One last surge of extreme heat may arrive on Saturday ahead of an
approaching upper-level low across the Upper Great Lakes. The
current headlines may need to be extended a day further through
Saturday as heat indices reach the upper 90s to lower 100s in the
afternoon. Moderate to strong instability across the Lower Great
Lakes may result in isolated strong thunderstorms on Saturday,
though anticipate any storms that develop to be poorly organized and
generally short-lived given the weak shear in place.

The better potential for more organized strong thunderstorms will
arrive on Sunday as a well-defined upper-level low moves east across
the Upper Great Lakes, extending a surface cold front through the
area. Moderate to strong instability appears to remain in place
combined with 30 to 35 knots of southwesterly mid-level flow.

Behind the front, more cooler and more seasonable weather will
arrive, with temperatures in the low to mid-80s on Monday.
Anticipate dry weather conditions as a surface high briefly builds
in across the Great Lakes.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Have VCTS at all TAF sites this afternoon to account for ongoing
pop up convection. The best location for continued storm
development looks to remain along and east of I-71 and along the
I-80 corridor. Have placed TEMPO groups for TSRA impacts at
KCLE and sites east. Expectation is for these storms to
decrease in intensity and coverage by 22-23Z tonight as we lose
daytime heating.

Winds remain southerly through the period less than 10 knots
with the exception of higher wind speeds and gusts in any
thunderstorms at terminals.

Outlook...Primarily VFR expected through Friday. Isolated
thunderstorms are possible Wednesday afternoon.

&&

.MARINE...
A generally quiet marine forecast is in store for Lake Erie as a
large upper-level ridge remains across the Eastern CONUS, resulting
in limited surface flow. Only concern will be in the afternoon and
early evening hours this week as daily isolated to scattered
thunderstorms could bring strong wind gusts and small hail.

&&

.CLIMATE...
A prolonged stretch of hot weather is expected this week.
Temperatures are forecast to approach or exceed record highs on
several days. The records for Tuesday, June 18 to Friday, June
21 are listed below for our official climate sites.

Date   Toledo     Mansfield   Cleveland   Akron     Youngstown   Erie
06-18  98(1994)    93(1994)   96(1944)    96(1944)   95(1994)    92(2018)
06-19  98(1995)    94(1994)   92(1995)    94(1994)   94(1994)    92(1931)
06-20  98(1953)    94(1988)   96(1988)    95(1933)   95(1933)    92(2016)
06-21  100(2022)   96(1988)   95(2022)    97(1933)   98(1933)    95(1933)

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT Friday for OHZ003-006>014-017>023-
     027>033-036>038-047-089.
PA...Heat Advisory until 8 PM EDT Friday for PAZ001>003.
NY...None.
MARINE...None.

&&

SYNOPSIS...26
NEAR TERM...Iverson/26/Sullivan
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Iverson
MARINE...Kahn
CLIMATE...
Hazardous weather outlook, Jun 18, 4:01 AM EDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
401 AM EDT Tue Jun 18 2024

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-190815-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
401 AM EDT Tue Jun 18 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a Marginal Risk for severe thunderstorms today. The primary
threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-190815-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
401 AM EDT Tue Jun 18 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

There is a Marginal Risk for severe thunderstorms today. The primary
threat is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 18, 12:54 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1254 PM EDT Tue Jun 18 2024

OHZ023-033-181745-
Mahoning OH-Trumbull OH-
1254 PM EDT Tue Jun 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TRUMBULL AND
NORTHEASTERN MAHONING COUNTIES THROUGH 145 PM EDT...

At 1254 PM EDT, Doppler radar was tracking a strong thunderstorm
over Hubbard, or near Youngstown. This thunderstorm was nearly
stationary. Additional thunderstorms may develop in northeastern
Mahoning County.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Youngstown, Boardman, Campbell, Hubbard, Canfield, Maplewood Park,
Austintown, Struthers, and Poland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4099 8075 4111 8072 4123 8052 4106 8052
TIME...MOT...LOC 1654Z 167DEG 0KT 4114 8055

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Sullivan
Special weather statement, Jun 18, 1:09 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Cleveland OH
109 PM EDT Tue Jun 18 2024

OHZ010-011-020-181800-
Medina OH-Lorain OH-Cuyahoga OH-
109 PM EDT Tue Jun 18 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CUYAHOGA...
NORTHWESTERN MEDINA AND LORAIN COUNTIES THROUGH 200 PM EDT...

At 108 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wellington, or 13 miles south of Elyria, moving northeast at 10 mph.
Additional thunderstorms are developing along a line from Wellington
to Sheffield Lake and are moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lorain, Elyria, Westlake, North Ridgeville, Avon Lake, Grafton,
Wellington, North Olmsted, Avon, Berea, Bay Village, Sheffield Lake,
Olmsted Falls, Eaton, Oberlin, Sheffield, Lagrange, Penfield,
Pittsfield, and Spencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4149 8195 4148 8188 4128 8189 4107 8212
      4107 8231 4149 8213 4152 8199
TIME...MOT...LOC 1708Z 214DEG 10KT 4119 8219

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Sullivan
Special weather statement, Jun 18, 1:40 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
140 PM EDT Tue Jun 18 2024

OHZ012-181830-
Lake OH-
140 PM EDT Tue Jun 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAKE COUNTY THROUGH
230 PM EDT...

At 140 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mentor, or near Willowick, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Painesville, Willowick, Fairport Harbor, Mentor, Willoughby,
Eastlake, Timberlake, Lakeline, Wickliffe, Mentor-On-The-Lake,
Kirtland, Kirtland Hills, Waite Hill, and Grand River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4173 8116 4162 8135 4162 8149 4164 8149
      4167 8145 4172 8137 4176 8129 4176 8124
      4179 8117
TIME...MOT...LOC 1740Z 224DEG 7KT 4167 8136

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Sullivan

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:15 PM EDTSpecial Weather StatementCLELucas45 min
Jun 18, 12:54 PM EDTSpecial Weather StatementCLEMahoning51 min
Jun 18, 1:00 PM EDTSpecial Marine WarningCLE41 min
Jun 18, 1:09 PM EDTSpecial Weather StatementCLELorain51 min
Jun 18, 1:12 PM EDTSevere Thunderstorm WarningCLELorain, Medina48 min
Jun 18, 1:15 PM EDTSpecial Marine WarningCLE90 min
Jun 18, 1:30 PM EDTAreal Flood AdvisoryCLEMahoning, Trumbull3 hr
Jun 18, 1:40 PM EDTSpecial Weather StatementCLELake50 min
Jun 18, 1:54 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain, Medina51 min
Jun 18, 1:58 PM EDTSevere Thunderstorm WarningCLELake47 min
Jun 18, 2:02 PM EDTAreal Flood AdvisoryCLECuyahoga, Lake, Lorain, Summit3 hr
Jun 18, 2:32 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Lake43 min
Jun 18, 2:41 PM EDTSpecial Marine WarningCLE94 min
Jun 18, 2:46 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake44 min
Jun 18, 2:59 PM EDTSevere Thunderstorm WarningCLEAshtabula20 min
Jun 18, 3:06 PM EDTFlash Flood WarningCLELake3 hr
Jun 18, 3:10 PM EDTAreal Flood AdvisoryCLEAshtabula3 hr
Jun 18, 3:45 PM EDTSpecial Marine WarningCLE2 hr
Jun 18, 3:56 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Trumbull64 min
Jun 18, 4:25 PM EDTSevere Thunderstorm WarningCLETrumbull50 min
Jun 18, 7:35 PM EDTSpecial Weather StatementCLEStark25 min

Nearby

Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.